Pred and vaccination?

, I´m a woman, 65 years old, from Sweden. So please excuse my bad English. I was diagnosed PMR/GCA in November 2012 and started at 40 mg Pred. Now I´m at 8,75 mg since for about 2,5 months ago. I´ve been quite well for about two weeks, until I got a vaccination against pneumonia 5 days ago. Then I had fever one evening and had a flare up of PMR/GCA. My ERS was 9 and CPR 2 before and haven´t been checked afterwards. Is this common? Has anyone experienced something like this? Would it be wise to increase the dose of Pred?

I also would like to know when is the best time to take the medicine when you are doing night shift? I´m a nurse, working at a recovery ward 8-9 nights a months and do often feel exhausted, dizzy and got a low blood pressure in the middle of the night. I would also add that this group has taught me more than any doctor has done. Thank you!

3 Replies

  • Welcome amieangel - and you certainly don't need to apologise for your English! I speak German fluently and live in a German-speaking region - your written English is far better than my written German :-)

    I suspect your "flare" is not a flare of the PMR/GCA. According to the searches I have done, about 1% of people develop chills and muscle pain after having a pneumo shot. A small proportion develop a fever. So it is not unusual. Remember that there are more people who will complain about a reaction than will say it was OK - but there are quite a few complaints to be found about the sort of symptoms you had.

    Which one was it? The "repeat every year" or the new one that is for life? My husband has had the new one this year and had no complaints - I think he didn't feel too good after the first one a few years ago. However - it was nothing compared to the pneumonia he got last year after the flu! He'd not had his flu jab last year so he was early in the queue to get it this year.

    One lady on another forum had GCA and was on pred and when she eventually went to the Occupational Health people she was taken off shift work because of the problems with deciding when to take the pred. I'm amazed you have managed for so long! Mind you - when I worked nights doing research in a paediatric intensive care unit I used to feel pretty bad at about 3am - and I didn't have PMR then!

  • Thank you for the quick reply. Due to social commitments I am unable to work in the daytime. If I were required to, I would be forced to retire, which I do not want to do yet. I am currently on holiday and a couple of weeks ago I started taking my cortisone at 2 a.m., in the hope that this may help. Also, thank you for the advice regarding the PMR symptoms after vaccination. I will refrain from increasing the dosage for now.

  • Hi Amieangel, agree with PMRPRO that this may be a side effect of the vaccine. I often have similar problems with the flu vaccine causing increased muscle pain, but it usually resolves over the next few days.

    I also work as a nurse, but my OH have made me exempt from nights due to the fact the Prednisolone would prevent me sleeping during the day. I also take Amitriptyline which is taken at night for pain and makes you drowsy, this is another reason I don't work nights now. I manage by doing 3 x 12.5 hr shifts but only ever work 2 before a day or two off to recover. It may be worth speaking to your Occupational Health department, mine were very supportive. Hope your pains settle soon, best wishes Runrig x

You may also like...